Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2005, 10:30 PM CDT for Calhoun County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2005, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 24, 2005, 11:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 24, 9:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2829 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 250330
SVRDMX
IAC025-250415-
/O.NEW.KDMX.SV.W.0166.050625T0330Z-050625T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT FRI JUN 24 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN WEST CENTRAL IOWA.
* UNTIL 1115 PM CDT.
* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LAKE CITY...OR 37 MILES SOUTHWEST OF FORT DODGE...AND MOVING EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR LAKE CITY BY 1035 PM CDT.
NEAR LOHRVILLE BY 1100 PM CDT.
5 MILES SOUTH OF RINARD BY 1110 PM CDT.
NEAR FARNHAMVILLE BY 1115 PM CDT.
THE LOCATION OF YETTER IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4256 9492 4248 9491 4248 9487 4222 9486
4222 9442 4247 9442 4247 9446 4255 9448
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 250347
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT FRI JUN 24 2005
IAC025-250415-
/O.CON.KDMX.SV.W.0166.000000T0000Z-050625T0415Z/
CALHOUN IA-
1047 PM CDT FRI JUN 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CALHOUN COUNTY UNTIL
1115 PM CDT...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WAS LOCATED NEAR LAKE CITY...OR 32 MILES SOUTHWEST OF FORT DODGE...
AND MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LOHRVILLE BY 1100 PM CDT.
5 MILES SOUTH OF RINARD BY 1110 PM CDT.
NEAR FARNHAMVILLE BY 1115 PM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
LAT...LON 4256 9492 4248 9491 4248 9487 4222 9486
4222 9442 4247 9442 4247 9446 4255 9448
$$
KINNEY000
WWUS53 KDMX 250415
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 PM CDT FRI JUN 24 2005
IAC025-250424-
/O.EXP.KDMX.SV.W.0166.000000T0000Z-050625T0415Z/
CALHOUN IA-
1114 PM CDT FRI JUN 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY WILL BE
ALLOWED TO EXPIRE...
AT 1113 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
ADDITIONAL THUNDERSTORMS WILL AFFECT CALHOUN COUNTY
OVERNIGHT...PRODUCING LOCALLY HEAVY RAIN.
LAT...LON 4256 9492 4248 9491 4248 9487 4222 9486
4222 9442 4247 9442 4247 9446 4255 9448
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:24 PM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 3:24 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI JUN 24 2005 .DISCUSSION... SITUATION IS A RELIEF FOR THE NRN COUNTIES INUNDATED BY THE RAINFALL THE LAST TWO NIGHTS. WRMFNT HAS ZOOMED NWD AS XPCD YDA...ALTHO REPLACED BY VERY WARM TMPS AND HUMIDITY. HI/S ARE PUSHING 105 IN SVRL LOCATIONS ACRS THE S. NICE BREEZE THO... CU STREETS HAVE FORMED IN THE SLY FLOW AND IMAGERY DOES NOT SHOW ANY ENHANCEMENT ATTM. THERE IS A RESIDUAL PORTION OF THE WRMFNT ACRS THE DVN FA AS INDICATED IN THE WND FLDS AND CELLS GOING UP NR THE MISS RVR. THAT MAY AFFECT THE FAR NERN PTN OF OUR FA FOR A TIME THIS EVENING...OTRW NOT LOOKING FOR PCPN TNGT WHILE IN THE WRM SECTOR. S/W THAT WAS OVR WRN CO/NM THIS MRNG AS PROGRESSED NEWRD TO WRN SD/NEB AND SERN CO. THIS FEATURE SHOULD PROVIDE INCRING SUPPORT FOR CONVECTION TO OUR N TNGT. TMR LOOKING VRY WARM WITH LTL CHG IN AMS. BOTH MDLS ARE INDICATING DVLPMT OF A LRG COMPLEX IN ERN SD/SRN MN TO SINK SWD INTO IA TMR NGT. MDLS HAVE BEEN CONSISTENT FOR AT LEAST ONE IF NOT TWO DAYS ON THIS OCCURRENCE. UPR JET STRUCTURE IS LOOKING QUITE IMPRESSIVE WITH A STG WLY STJ AND A STG RR QUAD ON THE POLEWARD JET LEADING THE TROF. THIS JET STRUCTURE ESSENTIALLY HANGS INTO WED NGT UNTIL THE MAIN TROF PRESSES THRU ON THU. LTR SHIFTS WL LIKEY HAVE TO INCR POPS FOR LATE WED INTO WED NGT. THE SIGNALS ARE THERE...BUT NOT ENTIRELY SURE HOW IT WILL EVOLVE...DEPENDING ON HOW PERTURB THE RETURN FLOW BECOMES LATE TUE/TUE NGT. IT DOES APPEAR THAT WE WL HAVE TWO IF NOT THREE PSBLY MAJOR EVENTS TO GO BFR THE MAIN TROF MOVES THRU. PLACEMENT OF HEAVY RAINFALL FROM THESE EVENTS WL BE CRITICAL. THERE SOME EVIDENCE THAT IT WL NOT ALL FALL ACRS NRN IA. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Jun 24, 3:19 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT FRI JUN 24 2005 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...MAINLY ALONG AND NORTH OF AN ATLANTIC...TO DES MOINES...TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THUNDERSTORMS ARE EXPECTED NEAR THE FRONT. SOME INITIAL STORMS MAY PRODUCE DAMAGING WINDS...AND UP TO NICKEL SIZE HAIL...AND POSSIBLY A BRIEF TORNADO. OVERNIGHT...THE THREAT WILL TURN TO EXCESSIVE RAINFALL...WHERE TWO OR THREE INCHES MAY FALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL RETREAT NORTHWARD OUT OF IOWA EARLY SUNDAY WITH LOW CHANCES OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM TODAY. IAZ050-061-062-071>075-081>086-092>097-251100- TAMA-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF A CORNING...TO INDIANOLA...TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THE THREAT OF SEVERE WEATHER WILL BE LESS IN THIS AREA OF THE STATE. HOWEVER...THE THREAT OF HEAVY RAINFALL WILL REMAIN...PRIMARILY THOSE LOCATIONS NEAR THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW CHANCES FOR THUNDERSTORMS WILL LINGER SATURDAY INTO MIDDAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NEAR THE I-80 CORRIDOR. MYERS
In the hours before
Local storm report, Jun 24, 5:31 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 SW IOWA FALLS 42.47N 93.34W
06/24/2005 0.88 INCH HARDIN IA LAW ENFORCEMENT
&&
GFORSTERLocal storm report, Jun 24, 7:05 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 W SCRANTON 42.02N 94.63W
06/24/2005 1.00 INCH GREENE IA PUBLIC
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 51 min |
| Jun 24, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 51 min |
| Jun 25, 1:06 AM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.